07 Jan Proton Pump Inhibitors Not Helpful For Irritable Babies
Medical Research: What is the background for this study?
Dr. Szajewska: Proton pump inhibitors (PPIs) are increasingly being used in the management of irritability and excessive crying in young infants. For example, a 7-fold increase in PPI prescriptions for infants was demonstrated in one US-based study. While differences among countries may occur, over-prescription of PPIs for infants remains a problem. The use of PPIs is mainly based on the assumption that these symptoms are attributable to gastroesophageal reflux or gastroesophageal reflux disease. Indeed, in infants, common symptoms of both conditions include regurgitation or vomiting associated with irritability or crying. However, there is still uncertainty with regard to the role of proton pump inhibitors for the management of excessive crying and irritability.
Dr. Szajewska: What are the main findings?
We aimed to examine whether proton pump inhibitors are effective in the management of excessive crying and irritability in infants. Only 5 randomized controlled trials fulfilled the inclusion criteria, so the evidence remains limited. There was variability in how crying/irritability outcomes were reported, but all trials used reliable methods. Some trials showed a decrease in crying/irritability from baseline to the end of the intervention; a similar effect was observed in the control group. However, no significant differences between the treatment groups were observed.
Medical Research: What should clinicians and patients take away from your report?
Dr. Szajewska: The limited data available suggest that PPIs are not effective for the management of crying/irritability in infants. If the physician feels that intervention is needed, PPIs are not one of them.
Medical Research: What recommendations do you have for future research as a result of this study?
Dr. Szajewska: Current evidence is limited, thus further trials are needed. However, even if further studies confirm that PPIs offer some benefit, the risks of these drugs, specifically increased risk of gastrointestinal and/or respiratory tract infections, may outweigh the benefits.